Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 277, NWS North Platte, NE

August 23, 2001Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 23, 2001, 4:22 PM CDT for Frontier County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 4:22 PM CDT (21:22 UTC)
Expired
Aug 23, 2001, 5:00 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:30 PM CDTHail 0.75Eustis, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS53 KLBF 232124
SVRLBF
NEC063-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 500 PM CDT...

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 5 MILES WEST OF EUSTIS...MOVING NORTHEAST AT 
  20 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4068 10025 4053 10004 4068 9991 4070 10016
$$

CLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:24 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 23, 3:24 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT THU AUG 23 2001

...FORECAST CHALLENGE TONIGHT WILL BE POPS...

WATER VAPOR IMAGERY LOOP AT 18Z SHOWED UPPER LOW SPINNING SLOWLY
EAST WITH MODEL PROJECTION POSSIBLY TO FAR NORTH FOR TONIGHT.
CONVECTION EXTENDED SOUTHWEST OF A VALENTINE TO SARGENT
LINE WITH DEFORMATION FIELD TO KEEP PRECIP ONGOING MAINLY EAST OF
PANHANDLE THROUGH MIDNIGHT. SURFACE DEWPOINTS IN THE MID 60S ALONG
AND EAST OF SURFACE FRONT THAT EXTENDED SOUTHEAST FROM NEAR IEN TO
LBF SOUTHEAST INTO NORTH CENTRAL KANSAS. VISIBLE SATELLITE SHOWS BEST
HEATING OCCURRING NORTHEAST OF FRONTAL BOUNDARY WITH ATMOSPHERE TO
FURTHER DESTABILIZE OVER THE NORTH CENTRAL WHILE COLD POOL ASSOCIATED
WITH UPPER LOW CENTER TO INCREASE LAPSE RATES OVER THE SOUTHWEST
THROUGH THE EVENING.

MODELS IN GENERAL CONSENSUS WITH H5 LOW TO LIFT NORTHEAST ACROSS
SOUTHERN NEBRASKA INTO CENTRAL IOWA THROUGH SATURDAY MORNING WITH
MORE SOUTHERN TRACK OF AVN LOOKING ON TARGET. BLEND OF GUIDANCE USED
WITH H5 COLD POOL POSSIBLY MORE EXPANSE THAN CURRENT FORECAST
PROJECTS WITH STEEPER LAPSE RATES FOR THIS EVENING IN THE SOUTHWEST.

THIS EVENING LOW LEVEL CONVERGENCE ALONG SURFACE BOUNDARY
ACROSS CENTRAL NEBRASKA WILL KEEP THREAT FOR THUNDERSTORMS GOING AS
DEFORMATION FIELD ASSOCIATED WITH H5 LOW MOVES EAST AND WEAKENS
ACROSS THE WEST BY MIDNIGHT THEN FOCUS SHIFTING FURTHER EAST. A FEW
STORMS WILL CONTINUE TO REACH SEVERE LIMITS ALONG AND EAST OF
SURFACE BOUNDARY. CLOUDS WILL CONTINUE TO INCREASE ACROSS THE NORTH
CENTRAL WITH MOSTLY CLOUDY SKIES OVERNIGHT AND PATCHY FOG
DEVELOPING IN THE WEST LATE AS RAIN-COOLED AIR SATURATES THE BOUNDARY
LAYER. FRONT ACROSS NEBRASKA APPEARS TO WASH OUT OVERNIGHT WITH
MESO HIGHS TO MAKE ILL DEFINED. SOUTHEAST WINDS WILL KEEP UPSLOPE
FLOW GOING WITH LOWS CLOSE TO GUIDANCE WITH 60S EAST OF THE
PANHANDLE. CHANCE FOR DRIZZLE ALSO EXISTS IN THE WEST AFTER MIDNIGHT
AS MAIN FORCING ALOFT PUSHES EAST.

THE H5 LOW CONTINUES EAST ON FRIDAY WITH DRIER AIR RETURNING TO THE
WEST AS NEXT LEESIDE TROUGH FORMS AND COLD FRONT DROPS SOUTHEAST
ACROSS THE DAKOTAS. THE UPSLOPE FLOW PERSISTS THROUGH NOONTIME WITH A
SLOW CLEARING. STEEP LAPSE RATES WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS NORTH CENTRAL INTO THE AFTERNOON AS H5 LOW MOVES
INTO SOUTHEAST NEBRASKA BY EVENING. TEMPERATURES WILL BE HELD DOWN
DUE TO EXTENSIVE CLOUD COVERAGE WITH BLEND OF GUIDANCES USED WEST
AND COOLER OVER THE NORTH CENTRAL.

FRIDAY NIGHT INTO SATURDAY WEAK SURFACE TROUGH REMAINS ACROSS
NORTHWEST NEBRASKA WITH PARTLY CLOUDY SKIES NORTHWEST AND MOSTLY
CLOUDY SOUTHEAST HALF AS MAIN FRONT SAGS SOUTHEAST INTO NORTHERN
MISSOURI. TEMPERATURES WILL LIKELY STRUGGLE INTO THE LOW 80S WITH
NO CHANGES NEEDED TO GOING FORECAST.

SATURDAY SURFACE HIGH RIDGES SOUTH INTO THE WESTERN HIGH PLAINS
WITH UPSLOPE FLOW RETURNING OVER THE PANHANDLE. NORTHWEST FLOW RE-
ESTABLISHES WITH LOW POPS INCLUDED OVER THE PANHANDLE AS WEAK
IMPULSE TRACK SOUTHEAST.

IN THE EXTENDED THE H5 HIGH CENTER WILL STRENGTHEN OVER THE
DESERT SOUTHWEST WHILE THE RIDGE AXIS BUILDS EAST AND FLATTENS
BY TUESDAY AS IT MOVES EAST OF THE FRONT RANGE. A SOUTHEAST RETURN
FLOW DEVELOPS SUNDAY NIGHT FOR CHANCE OF THUNDERSTORMS TO MOVE EAST
INTO THE EXTREME WEST OTHERWISE DRY AS A FRONT DROPS SOUTHEAST
ACROSS THE GULF STATES. SOUTHERLY RETURN FLOW CONTINUES TUESDAY INTO
WEDNESDAY AS ZONAL FLOW ALOFT ENHANCES LEESIDE TROUGH FOR CHANCE OF
THUNDERSTORMS IN THE WEST. THEN AS COLD FRONT SLIDES SOUTHEAST
WEDNESDAY NIGHT INTO THURSDAY A CHANCE FOR THUNDERSTORMS ACROSS THE
NORTH WHILE DRIER AIR FILTERS IN ACROSS THE SOUTHWEST FOR CLEARING.

.LBF...NONE.

KECK

In the hours before

Special weather statement, Aug 23, 11:12 AM CDT, 5 hours 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-232045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1112 AM CDT THU AUG 23 2001

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT OVER WESTERN AND NORTH CENTRAL NEBRASKA...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS A MAJORITY OF THE OUTLOOK AREA. A FEW ISOLATED THUNDERSTORMS
MAY APPROACH SEVERE LIMITS...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

A UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN PORTIONS
OF THE OUTLOOK AREA...TRIGGERING SHOWERS AND THUNDERSTORMS THROUGHOUT
WESTERN AND NORTH CENTRAL NEBRASKA. DISTURBANCES ASSOCIATED WITH THIS
LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS THE OUTLOOK AREA
PROVIDING LIFT FOR THUNDERSTORMS DEVELOPMENT. THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAIN...HOWEVER SMALL HAIL AND GUSTY WINDS
WILL ALSO BE POSSIBLE.

DP
Special weather statement, Aug 23, 12:01 PM CDT, 4 hours 21 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-232045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1201 PM CDT THU AUG 23 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
OVER PORTIONS OF WEST CENTRAL AND SOUTHWESTERN NEBRASKA...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS A MAJORITY OF THE OUTLOOK AREA. A FEW OF THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS...MAINLY SOUTH OF AN OGALLALA TO MULLEN TO
OCONTO LINE. OTHER THUNDERSTORMS NORTH OF THIS LINE MAY APPROACH
SEVERE LIMITS BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

A UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN PORTIONS
OF THE OUTLOOK AREA...TRIGGERING SHOWERS AND THUNDERSTORMS THROUGHOUT
WESTERN AND NORTH CENTRAL NEBRASKA. DISTURBANCES ASSOCIATED WITH THIS
LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS THE OUTLOOK AREA
PROVIDING LIFT FOR THUNDERSTORMS DEVELOPMENT. THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAIN...HOWEVER WITH ANY STORMS THAT REACH
SEVERE LIMITS...LARGE HAIL WILL BE POSSIBLE.

DP
Local storm report, Aug 23, 12:39 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1239 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    3 S CHAMPION              NE   .75 INCH HAIL
08/23/01   CHASE                          REPORTED BY SPOTTERS

JM
Local storm report, Aug 23, 1:11 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
111 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    BROWNLEE                  NE   .88 INCH HAIL
08/23/01   CHERRY                         REPORTED BY SPOTTERS

JM
Local storm report, Aug 23, 1:11 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
111 PM CDT THU AUG 23 2001...CORRECTED LOCATION

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    19 WSW BROWNLEE           NE   .88 INCH HAIL 08/23/01
CHERRY                                    REPORTED BY SPOTTERS

JM
Local storm report, Aug 23, 2:58 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
258 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    8 S KILGORE               NE   .88 INCH HAIL
08/23/01   CHERRY                         REPORTED BY SPOTTERS

JZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:58 AM CDTSevere Thunderstorm WarningLBFPerkins32 min
Aug 23, 8:29 AM CDTSevere Thunderstorm WarningLBFPerkins31 min
Aug 23, 12:21 PM CDTSevere Thunderstorm WarningLBFChase39 min
Aug 23, 12:42 PM CDTSevere Thunderstorm WarningLBFCherry48 min
Aug 23, 1:46 PM CDTSevere Thunderstorm WarningLBFCherry59 min
Aug 23, 2:23 PM CDTSevere Thunderstorm WarningLBFCherry52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.